Alert archive / Washington / Special Weather Statements in 2012

Special Weather Statement, NWS Spokane, WA

July 20, 2012Okanogan County, Washington

NWS Spokane, WA issued this special weather statement at Jul 20, 2012, 12:26 AM PDT for Okanogan County, Washington. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2012, 12:26 AM PDT (07:26 UTC)
Expired
Jul 20, 2012, 1:15 AM PDT
In force
49 min
Issued by
NWS Spokane, WA

County Okanogan County, WA

The radar

The Seattle radar (KATX), 171 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 7.4 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
2541 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

322 
WWUS86 KOTX 200726
SPSOTX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1226 AM PDT FRI JUL 20 2012

WAZ042-043-200815-
OKANOGAN WA-
1226 AM PDT FRI JUL 20 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 115 AM PDT

AT 1223 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR METHOW..MOVING NORTHWEST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE 
POSSIBLE WITH THIS STORM. HEAVY RAIN WILL ALSO OCCUR UNDER THIS 
STORM. 

LOCATIONS IMPACTED INCLUDE...
   CARLTON...
   TWISP...
   WINTHROP...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4850 12061 4870 11999 4813 11974 4803 12008
TIME...MOT...LOC 0726Z 157DEG 31KT 4817 11997

$$

FX

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this special weather statement went out at Jul 19, 10:57 PM PDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 19, 10:57 PM PDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1057 PM PDT Thu Jul 19 2012

.SYNOPSIS...
Thunderstorm chances will increase from south to north beginning
late this afternoon through the overnight hours. Then on Friday the
stage is being set for a significant bout of thunderstorms. Some
of the storms could be severe and produce very heavy rains. By
the weekend the weather will dry out for most locations. Another
upper level low will cross the region Sunday night and Monday
resulting in a chance of showers for locations north of highway 2.
The low will exit by Tuesday afternoon with dry and seasonably
warm weather to follow.

&&

.DISCUSSION...
Updated the forecast mainly to change the wording from chances to
scattered showers and thunderstorms over much of the region tonight.
The best Theta E air at low to mid levels remains southeast of a
line from Moses Lake to Sandpoint. This is where I expect most of
the thunderstorm activity to remain through midnight. This juicier
air will expand to the northwest through the overnight hours.
However, I expect showers and thunderstorms to be fairly sporadic
until we get some better forcing with a shortwave disturbance
rotating around the upper level low that is spinning over coastal
OR.  This wave is moving through central OR late this evening and
should spark off another round of thunderstorms from south to north
through the overnight hours. I don't think we will see much in the
way of severe thunderstorms until the main low gets ejected across
the region late tomorrow morning through tomorrow afternoon. /SVH

&&

.AVIATION...
06Z TAFs: A moist and unstable air mass will keep the possibility of
showers and thunderstorms through the late evening hours. However,
these showers and thunderstorms should be fairly sporadic until we
get some better forcing late tonight with a weak wave rotating
around the parent low off coastal Oregon. This disturbance will be
moving into southern WA after midnight with more widespread
thunderstorm activity expected. These storms will feature the
possibility for some heavy rain...small hail...and gusty outflow
winds. The upper level low over coastal Oregon will eject
northeastward into the region late tomorrow morning through late
tomorrow afternoon. This will give us our best chance for strong to
severe thunderstorms with very heavy rain...large hail...and strong
gusty winds possible with some of the stronger cells. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        68  81  59  80  59  83 /  40  70  50   0  10  10
Coeur d'Alene  63  82  57  80  55  83 /  40  80  60   0  10  10
Pullman        63  80  54  81  52  80 /  40  60  20  10  10  10
Lewiston       73  91  63  90  62  90 /  40  50  10  10  10  10
Colville       62  87  57  82  55  84 /  20  80  60  10  10  10
Sandpoint      59  82  56  79  51  82 /  30  80  60  20  10  10
Kellogg        62  83  57  79  55  84 /  50  70  60  10  10  10
Moses Lake     68  84  59  84  58  86 /  40  60  10   0  10  10
Wenatchee      69  84  62  85  61  83 /  50  60  10   0  10  10
Omak           64  84  59  85  57  84 /  30  80  40   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch from 5 AM PDT Friday through Friday evening
     for Central Panhandle Mountains-Coeur d'Alene Area-Idaho
     Palouse-Northern Panhandle.

WA...Flash Flood Watch from 5 AM PDT Friday through Friday evening
     for Northeast Mountains-Okanogan Highlands-Okanogan Valley-
     Spokane Area-Upper Columbia Basin-Waterville Plateau.

     Flash Flood Watch through Friday afternoon for East Slopes
     Northern Cascades-Wenatchee Area.

&&
Hazardous weather outlook, Jul 19, 5:46 AM PDT, 18 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
546 AM PDT THU JUL 19 2012

IDZ001>004-026-027-WAZ031>038-041>044-201300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
546 AM PDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN INCREASING RISK FOR THUNDERSTORMS THIS EVENING INTO
THE OVERNIGHT HOURS. STORMS WILL DEVELOP ACROSS NORTHERN OREGON
THIS AFTERNOON AND SPREAD NORTHWARD THIS EVENING. ISOLATED STORMS
NEAR THE WASHINGTON...OREGON BORDER MAY BECOME STRONG TO LOCALLY
SEVERE LATE THIS AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG STORM SYSTEM WILL LIFT THROUGH THE REGION ON FRIDAY LEADING
TO A GOOD CHANCE FOR THUNDERSTORMS REGION-WIDE. THERE IS AN
INCREASING LIKELIHOOD THAT SOME STORMS MAY BE STRONG TO SEVERE
CAPABLE OF DAMAGING WIND GUSTS...LARGE HAIL...AND VERY HEAVY
RAINFALL.

In the hours before

Special weather statement, Jul 19, 7:09 PM PDT, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
709 PM PDT THU JUL 19 2012

IDZ003-004-026-200300-
NEZ PERCE ID-LATAH ID-
709 PM PDT THU JUL 19 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO
  SOUTHEASTERN LATAH COUNTY IN THE PANHANDLE OF IDAHO

UNTIL 800 PM PDT

AT 706 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CULDESAC..MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   JULIAETTA...
   KENDRICK...
   TROY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4635 11679 4676 11686 4674 11632 4663 11632
      4662 11633 4662 11644 4651 11644 4650 11638
      4633 11653
TIME...MOT...LOC 0209Z 187DEG 23KT 4642 11663

VAN HORN
Special weather statement, Jul 20, 12:26 AM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1226 AM PDT FRI JUL 20 2012

WAZ042-043-200815-
OKANOGAN WA-
1226 AM PDT FRI JUL 20 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 115 AM PDT

AT 1223 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR METHOW..MOVING NORTHWEST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM. HEAVY RAIN WILL ALSO OCCUR UNDER THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
   CARLTON...
   TWISP...
   WINTHROP...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4850 12061 4870 11999 4813 11974 4803 12008
TIME...MOT...LOC 0726Z 157DEG 31KT 4817 11997

FX

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:09 AM PDTSpecial Weather StatementOTXOkanogan51 min
Jul 20, 1:10 AM PDTAreal Flood AdvisoryOTXOkanogan4 hr
Jul 20, 11:34 AM PDTSpecial Weather StatementOTX56 min
Jul 20, 12:17 PM PDTFlash Flood WarningOTXAsotin28 min
Jul 20, 12:19 PM PDTSpecial Weather StatementOTXAsotin41 min
Jul 20, 12:39 PM PDTSevere Thunderstorm WarningOTXAsotin51 min
Jul 20, 12:59 PM PDTSevere Thunderstorm WarningOTXGrant46 min
Jul 20, 1:04 PM PDTAreal Flood AdvisoryOTXAsotin4 hr
Jul 20, 1:15 PM PDTFlash Flood WarningOTXGrant60 min
Jul 20, 1:15 PM PDTSevere Thunderstorm WarningOTXGrant60 min
Jul 20, 1:46 PM PDTSevere Thunderstorm WarningOTXDouglas, Grant44 min
Jul 20, 2:08 PM PDTAreal Flood AdvisoryOTXGrant3 hr
Jul 20, 2:22 PM PDTFlash Flood WarningOTXOkanogan83 min
Jul 20, 2:29 PM PDTSevere Thunderstorm WarningOTXGarfield, Whitman46 min
Jul 20, 2:33 PM PDTSpecial Weather StatementOTXOkanogan57 min
Jul 20, 2:34 PM PDTFlash Flood WarningOTXOkanogan86 min
Jul 20, 2:47 PM PDTSevere Thunderstorm WarningOTXOkanogan58 min
Jul 20, 3:17 PM PDTSevere Thunderstorm WarningOTXFerry, Grant, Lincoln, Okanogan, Spokane, Stevens43 min
Jul 20, 3:18 PM PDTAreal Flood AdvisoryOTXWhitman117 min
Jul 20, 3:20 PM PDTSevere Thunderstorm WarningOTXLincoln, Spokane, Whitman40 min
Jul 20, 3:27 PM PDTSevere Thunderstorm WarningOTXDouglas, Okanogan34 min
Jul 20, 3:35 PM PDTAreal Flood WarningOTXPend Oreille4 hr
Jul 20, 3:37 PM PDTSevere Thunderstorm WarningOTXPend Oreille53 min
Jul 20, 3:47 PM PDTFlash Flood WarningOTXFerry, Okanogan88 min
Jul 20, 4:22 PM PDTSpecial Weather StatementOTXFerry38 min
Jul 20, 4:30 PM PDTSevere Thunderstorm WarningOTXFerry, Okanogan30 min
Jul 19, 7:09 PM PDTSpecial Weather StatementOTXNez Perce51 min
Jul 20, 12:57 PM PDTSevere Thunderstorm WarningOTXLatah, Nez Perce48 min
Jul 20, 1:18 PM PDTSevere Thunderstorm WarningOTXBenewah, Latah, Nez Perce, Shoshone42 min
Jul 20, 2:00 PM PDTSevere Thunderstorm WarningOTXBenewah, Latah, Shoshone45 min
Jul 20, 2:07 PM PDTSevere Thunderstorm WarningOTXLatah, Nez Perce38 min
Jul 20, 2:21 PM PDTSevere Thunderstorm WarningOTXBonner, Kootenai39 min
Jul 20, 2:41 PM PDTSevere Thunderstorm WarningOTXKootenai, Shoshone49 min
Jul 20, 2:58 PM PDTSevere Thunderstorm WarningOTXShoshone47 min

Nearby

Special Weather Statements in Washington, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.